ASK ROE

‘ An­tide­pres­sants have made my life bet­ter, but I have no de­sire for sex’

The Irish Times Magazine - - ADVICE - ROE McDER­MOTT If you have a ques­tion for Roe, you can sub­mit it anony­mously at irish­times. com/ dear­roe. Names will not be pub­lished

Dear Roe, I’m a 35- year- old woman and I’ve had de­pres­sion for years. Ten months ago I started tak­ing anti- de­pres­sants and I’ve never felt hap­pier or more emo­tion­ally sta­ble. I can’t imag­ine go­ing back to life with­out them. But my li­bido has crashed since tak­ing them.

My husband and I used to have sex quite of­ten and now it’s dwin­dled to al­most noth­ing be­cause I just don’t have the de­sire. I did bring it up with my doc­tor, but he just said wasn’t it more im­por­tant that I was feel­ing hap­pier, which is true I sup­pose. But my husband and I are frus­trated by this huge shift in our sex life, and it’s caus­ing some ten­sion in our re­la­tion­ship. Is there any­thing I can do to im­prove my sex life while on anti- de­pres­sants? Yes, there is a way that you can take anti- de­pres­sants and en­joy the feel­ings of emo­tional sta­bil­ity that they bring, and also en­joy a healthy sex drive. Your jour­ney to this beau­ti­ful com­bi­na­tion be­gins with a sin­gle step: get a new doc­tor.

I’m de­lighted you have found anti- de­pres- sants help­ful. Ire­land still en­forces huge stigma around men­tal health and med­i­ca­tion, which can be hugely dam­ag­ing and pre­vents many peo­ple from seek­ing out the help they need. I’m glad you did so, you de­serve to be happy.

You also de­serve a ful­fill­ing sex life. Both are im­por­tant and do not have to be mu­tu­ally exclusive. Like most med­i­ca­tions, some anti- de­pres­sants can have side ef­fects, in­clud­ing a de­crease in li­bido. As you’re ex­pe­ri­enc­ing, hav­ing a low sex drive isn’t a mi­nor, in­con­se­quen­tial side ef­fect. It can have huge rip­ple ef­fects on our self- es­teem, our re­la­tion­ships and our over­all hap­pi­ness – mit­i­gat­ing the pos­i­tive im­pact of the anti- de­pres­sants.

Many peo­ple sadly dis­con­tinue us­ing anti- de­pres­sants that they need be­cause side ef­fects like weight gain or low li­bido be­gin to af­fect their lives and re­la­tion­ships, and some doc­tors don’t take these con­cerns se­ri­ously.

Your doc­tor should al­ways take your con­cerns se­ri­ously and be will­ing to work with you to find a treat­ment that isn’t just ef­fec­tive, but sus­tain­able. Many peo­ple try a few dif­fer­ent anti- de­pres­sants be­fore find­ing the right type and dosage. You don’t have to stick with the first one, par­ticu- larly if the side ef­fects are neg­a­tively im­pact­ing your life. Your doc­tor should have not only told you that, but of­fered it as an op­tion when you brought up your li­bido is­sues.

Doc­tors who ig­nore com­plaints from their fe­male pa­tients about med­i­ca­tions and their sex drive are con­tribut­ing to a larger so­ci­etal is­sue of misog­yny in health­care, and you do not have to tol­er­ate that. Find a doc­tor who is com­fort­able and will­ing to dis­cuss these is­sues, takes your con­cerns se­ri­ously and is com­mit­ted to help­ing you find med­i­ca­tions that im­prove your over­all qual­ity of life.

In the mean­time, keep com­mu­ni­cat­ing with your husband, and find other ways to be in­ti­mate even when you don’t feel like hav­ing sex. Keep him posted on how the med­i­ca­tion is af­fect­ing you, so that he knows that your li­bido drop isn’t stem­ming from emo­tional dis­tance.

And re­mem­ber, you de­serve to be happy and to have a great sex life. Don’t set­tle for a doc­tor who doesn’t be­lieve so, too.

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.